Dysgeusia is an altered or abnormal taste in the mouth, often accompanied by olfactory impairment or loss of smell. Medications known to impair the sense of taste are numerous and include lithium (antidepressant), griseofulvin (antifungal), captopril (angiotensin-converting enzyme [ACE] inhibitor), biguanides (antidiabetic agent), tetracycline (antibiotic), and chemotherapy regimens. Other substances that can impair taste include tobacco, alcohol, and heavy metals.
Patients may report a sour, salty, bitter, or metallic taste and may mistake an impaired sense of smell for a taste disorder. This particularly affects elderly patients due to polypharmacy. Dysgeusia in elderly patients can lead to decreased calorie consumption, weight loss, and nutrient deficiencies.
Management may involve medication or dosage change, cessation of smoking, modifications to diet and nutrition, and patient education.
Below is a list of drugs with literature evidence indicating an adverse association with this diagnosis. The list is continually updated through ongoing research and new medication approvals. Click on Citations to sort by number of citations or click on Medication to sort the medications alphabetically.